#4741 ·
shadowfox75 said:Hey everyone,
I’ve been reading through the forum and I completely relate to what you all are going through. My own story is long and would take quite a while to fully recount here. To summarize: I have been on Paxil since 2004. My dosage fluctuates depending on how things are going. In 2006, I lost my father, and in 2007, my mother. I managed to pull through those losses and keep moving forward. Around that time, my neuropsychiatrist put me on Lamictal and Valium due to some erratic EEG readings. For the last two years, my results have been fine. I stopped taking the Valium, and currently, I am at half my usual Paxil dose along with 100mg of Lamictal. The hardest part is the mere thought of tapering off the Paxil. I want to get off it, but... I tried once before and, honestly, it was a nightmare. It feels like flashes of light in my brain. If I blink, there's a flash; if I turn my head, there's a flash. It is genuinely maddening. My psychiatrist noted: "patient attributes their condition to the tapering of Paxil." That pushed me back to a half tablet, and I have been stuck there for two years now. It's exhausting. Part of me thinks about just locking myself in the house and attempting the taper again. But... I'm afraid. I feel like the specialists at GSK haven't even begun to grasp how terrifying this side effect actually is. On the depression forums, people constantly mention this "electric shock" sensation. Does anyone have any advice?
I went through the process of tapering off a massive dose of Effexor—which is notorious for its revolting withdrawal symptoms, including those very "brain zaps" you mentioned—and somehow, I made it out the other side. My approach was to gradually reduce the dosage, though I won't lie, it was an incredibly unpleasant experience. In fact, the "electrical" sensations became secondary to the other physical symptoms I had to endure. But, the trade-off is that I am currently entirely medication-free, and once those symptoms finally subsided, they stayed gone. Taking a full year to do it is a sensible strategy, especially if your symptoms are as intense as yours sound.
One thing many people in our situation consider a "miracle cure" for those brain zaps is taking high doses of Omega-3 fatty acids. I discovered this relatively late in my journey (and it was a bit difficult to source quality supplements since I don't eat animal products), so I can't say for certain if they are truly miraculous, but I would strongly suggest you look into it. Many people find it remarkably effective at mitigating those specific issues. If you decide to go that route, I might be able to help you look up which dosages tend to be most effective, though I don't have the specific numbers memorized right now...
As for psychiatrists, you hit the nail on the head—most of them seem to have absolutely no concept of the physical dependency these psychotropic drugs create (or perhaps they simply choose to ignore the reality of it, though I couldn't say which...).